Hail, Carter
- When
- May 15, 1:43 PM CST
- Where
- Carter County, 7 mi ENE of Van Buren Muni Arpt
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.039, -90.883
Clusters of strong to severe thunderstorms accompanied a cold front as it moved southeast across southeast Missouri. The lack of stronger vertical wind shear limited storm organization, favoring a predominantly multicellular storm mode.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Clusters of strong to severe thunderstorms accompanied a cold front as it moved southeast across southeast Missouri. The lack of stronger vertical wind shear limited storm organization, favoring a predominantly multicellular storm mode. Even so, a few large hail events and a damaging downburst were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 15, 12:15 PM CST, 1 hour 28 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 115 PM CDT Sun May 15 2022 .SHORT TERM...(Tonight through Tuesday night) Issued at 115 PM CDT Sun May 15 2022 All Cams and short res modeling in some form or fashion bring the cold front in this evening, and initiate showers/storms along/ahead of it. There is a Slight risk svr for nearly the entire FA, w/only portions of Carter-Ripley counties attendant to the main Enhanced risk with the active portion of the system to the west. Given the residing heat/humidity/instability, the focusing mechanism of the front with the steepening lapse rates as the system is driven thru will be enough to keep this svr potential for wind/hail going even after the peak heating hours, or at least until the fropa itself. Residual showers may continue a few hours w/lower clouds until the drier/cooler air can work in later tonight and esp tmrw. Dew points really nose dive thru the 50s and even into the upper 40s tmrw pm...should be a pleasant reprieve from the recent summer like heat-humidity. Despite some indication of western-fringe peripheral pops potential Tuesday, we think the day is nice for the bulk of, if not the entirety of the FA, as the high pressure ridge axis shifts eastward across the area. As it does so, return flow southerlies start to warm sector again, and this is where that western-fringe pop starts to appear, as dew points begin to nudge upward. A little better chances come in late that night, as developing storm system energy from the Plains begins to assist in the pcpn development of the warm sector. .LONG TERM...(Wednesday through Saturday) Issued at 115 PM CDT Sun May 15 2022 As the warm sector boundary lays out somewhere along/just north of the FA during the mid week period, a more active zonal flow pattern will shoot (off and on) pieces of energy overtop the boundary. This will result in daily pops returning to the forecast, with higher pops closer to the boundary (north) and lower pops, further away (south). By the end of the week, Central U.S. ridging and Eastern U.S. troffing long waves are realized via a pattern shift...with the Bermuda High driving the Eastern ridging offering an increasing influence upon our forecast. While the NBM is loathe to rid us completely of pops, it does mininimize them, at least Thursday night into Friday, until the long wave trof develops and pushes another cold front into the Mississippi Valley next weekend. Pops spike again with that front, as the influence of the ridge is lessened upon its (whole system) eastward progression. With respect to temps/humidity, a return to muggy summer like conditions is slated with highs in the mid-upper 80s, and lows and dew points in the mid 60s-lower 70s, until the cold fropa early next weekend. It will offer another pleasant reprieve to the 70s/50s. && .AVIATION... Issued at 115 PM CDT Sun May 15 2022 Expect developing diurnal cu bases in the 4-5K FT AGL range, but high clouds will spread overtop as the afternoon wears into the evening with an approaching weather system. This system's cold front will induce scattered shower/thunderstorm chances from late this afternoon/early this evening, into the early overnight hours, before making passage and diminishing pcpn chances from northwest to southeast with cooler/drier air infiltration. Some MVFR bases/cigs are possible on the cold side of the boundary, at least for 3-4 hours, before a more complete clear-out is expected with high pressure building in/across the area tmrw. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. &&
Hazardous Weather Outlook National Weather Service Paducah KY 133 PM CDT Sun May 15 2022 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-161000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 133 PM CDT Sun May 15 2022 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight Scattered strong to severe storms with damaging winds, large hail, and isolated tornadoes are possible late this afternoon into this evening. Locally heavy rainfall and lightning will be more commonplace storm hazards. .DAYS TWO THROUGH SEVEN...Monday through Saturday A chance of thunderstorms returns for the Tuesday night through Saturday time frame. A few stronger storms are possible, with isolated hail and strong wind gusts the primary hazards. Most storms will have heavy rain and lightning hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested this afternoon and evening.
The St Louis radar (KLSX), 185 km away, was scanning. The volume nearest the first event began at 19:42 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
A power pole was snapped on County Road 731 just south of U.S. Highway 60. Other poles in the area were reported to be leaning.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2022Every state in 2022This day in weather historyWarnings in Missouri, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1017456, 1017457, 1017458, 1017455.